Singularity Analysis for Heavy-Tailed Random Variables

Nicholas M Ercolani, Sabine Jansen, Daniel Ueltschi

Research output: Contribution to journalArticle

Abstract

We propose a novel complex-analytic method for sums of i.i.d. random variables that are heavy-tailed and integer-valued. The method combines singularity analysis, Lindelöf integrals, and bivariate saddle points. As an application, we prove three theorems on precise large and moderate deviations which provide a local variant of a result by Nagaev (Transactions of the sixth Prague conference on information theory, statistical decision functions, random processes, Academia, Prague, 1973). The theorems generalize five theorems by Nagaev (Litov Mat Sb 8:553–579, 1968) on stretched exponential laws (Formula presented.) and apply to logarithmic hazard functions (Formula presented.), (Formula presented.); they cover the big-jump domain as well as the small steps domain. The analytic proof is complemented by clear probabilistic heuristics. Critical sequences are determined with a non-convex variational problem.

Original languageEnglish (US)
Pages (from-to)1-46
Number of pages46
JournalJournal of Theoretical Probability
DOIs
StateAccepted/In press - May 26 2018

Keywords

  • Asymptotic analysis
  • Bivariate steepest descent
  • Heavy-tailed random variables
  • Large deviations
  • Lindelöf integral
  • Local limit laws
  • Singularity analysis

ASJC Scopus subject areas

  • Statistics and Probability
  • Mathematics(all)
  • Statistics, Probability and Uncertainty

Fingerprint Dive into the research topics of 'Singularity Analysis for Heavy-Tailed Random Variables'. Together they form a unique fingerprint.

  • Cite this